An Era Ends...

June 2, 2019

The Hermitage

May 25, 2019

 

 

For those that are interested,  this is “an organ recital.” That’s what a friend of mine said that’s what people of our age start all conversations with. If you’re not interested you have my permission to find something better to do with your time. <grin>

 

Things have been interesting medically for the last couple of weeks.

  • Keto flu in Van Horn

  • ER visit and hospitalization for a-fib

  • Major changes in thyroid meds because I was off the charts hyperthyroid.

  • Plans to have the radioactive iodine treatment to bring my Graves disease under control

 

Last Sunday I woke up and put on my Apple Watch (Series 4). It immediately alerted that I was in a-fib with rapid heart rate. There’s some debate about the usefulness and accuracy, but I’m here to tell you it probably saved my life. When I had been in a-fib for several hours, Chris and I discussed it, (thank God - literally - for my caretakers) and he took me to the ER nearby just as it spiked. The doctor took immediate action to try to get me back in sinus rhythm but candidly said he wasn’t very optimistic since I had been in a-fib so long. He was in the process of sending me to the hospital when it finally converted, but he sent me anyway.

 

Side note - the transfer was by ambulance because I was on a drip to keep my heart stable. At the hospital they deposited me in a bed, unhooked the drip and it was never used again. Good ole expensive CYA.

 

Three days in the hospital with multiple tests,

  • First day - blood draws every two hours to check heart enzymes

  • Multiple ECGs

  • An echo sonogram (fascinating to watch the screen! Never did decide whether it was a boy or girl though...oops - wrong sonogram)

  • Major change in meds - but no change to thyroid meds which caused the a-fib in the first place!

 

Then the icing on the cake...the basic dosage for Sotolol (the medicine that stabilizes the heart...sorta like a medical pacemaker) is 80mg twice a day. True to my nature, that was an overdose for me and I went really squirrely again. So it’s been cut in half. My doctor agrees it’s really rough stuff. Keeps your heart out of a-fib, but knocks the props out from under you. Extreme exhaustion, muscle aches, headaches and a bunch more.

 

Yesterday had an appointment with my endocrinologist. End result - my thyroid is out of control. Doubled my medicine to try to bring it back down into normal range. We’re going to try two blood draws six weeks apart to see if we can’t titrate a good dose that stabilizes me. If it works we’ll probably continue the six week blood draws for an indeterminate amount of time.

 

If it doesn’t work she recommends radioactive iodine ablation. This destroys the gland and throws you into hypOthyroidism which doesn’t have the drastic consequences of hypERthyroidism and is easily controlled with supplements.

 

Either way I’ll be on thyroid medication for the rest of my life.

 

Update

 

As you can see from the date above, I started this a week ago butI’ve been an extremely exhausted couch potato ever since, with barely enough energy to move, much less have the focus to write anything coherent. (Once again I realize that if I'd stayed at Independence Village I'd have been in really tough straights. I can't begin to express how thankful I am to Chris, Stephanie and Hill for their support and encouragement.)

 

After consultation with Dr. Roeth, my cardiologist, and Dr. Mueller, my family physician, I’m succumbed to Chris’s logic. I'm not going to wait for the trial periods. After two years of trying to get my thyroid medicine stabalized with bad results it’s time to have the ablation (radioactive thyroid treatment) to “destroy” the Graves disease. When I get the energy I’ll write a meditation about the spiritual journey I had to go through to reach the decision. Really stupid macho stuff.

 

As I mentioned above, the procedure will essentially put me into hypOthyroidism, which is apparently much more easily controlled and doesn’t have the life-threatening side effects of the hypErthyroid.

 

This is scheduled for June 11th. In order for the procedure to work my thyroid has to be hyperactive at the time, so yesterday I stopped the medicine that controls it. This means the Sotolol will be the only thing keeping me from another a-fib attack. My analogy is it’s sorta like using a sledge hammer to keep the lid on a box full of angry wildcats. Should be an interesting 10 days!

 

The Bottom Line

 

The experiences of the past few weeks confirms the decision. Does anyone want to buy a Wayfarer motorhome that was only driven by a little old codger to prayer meetings once a month?

 

The Second Bottom Line

 

I don’t know what happens to this part of the blog. I had to cancel my trip to Colorado Springs. I’ve still got some travels planned for the rest of the year but….we’ll see how that goes. Just like last month...one trip at a time...one day at a time.

 

Till then…

Thanks for yonderin’ with me.

 

Share on Facebook
Share on Twitter
Please reload

RECENT POSTS:
SEARCH BY TAGS:

I'm busy working on my blog posts. Watch this space!

Please reload

October 15, 2019

October 10, 2019

October 7, 2019

September 25, 2019

September 25, 2019

September 21, 2019

June 2, 2019

May 17, 2019

Please reload